Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Paducah, KY

May 10, 2016Carlisle County, Graves County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2016, 2:28 PM CDT for Carlisle County, Graves County, Hickman County, Kentucky. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 2:28 PM CDT (19:28 UTC)
Expired
May 10, 2016, 3:00 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carlisle County, KY, Graves County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 29 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:47 PM CDTTORNADO4 Ene Fancy Farm, KY
May 10, 2:51 PM CDTTORNADO2 Nnw Mayfield, KYTORNADO ON THE GROUND CROSSING HIGHWAY 121
May 10, 2:55 PM CDTTORNADO2 N Mayfield, KYTORNADO ON THE GROUND CROSSING HIGHWAY 45. DAMAGE/DEBRIS HAVE BEEN CONFIRMED.
May 10, 3:06 PM CDTTORNADO10 Ne Mayfield, KYTORNADO ON THE GROUND PRODUCING DAMAGE ON THE GRAVES/MARSHALL COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS53 KPAH 101928
SVRPAH
KYC039-083-105-102000-
/O.NEW.KPAH.SV.W.0065.160510T1928Z-160510T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAVES COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN CARLISLE COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 300 PM CDT

* AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  MAYFIELD...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...FANCY FARM...SYMSONIA AND LOWES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3667 8887 3683 8896 3694 8863 3694 8849
      3683 8849
TIME...MOT...LOC 1928Z 246DEG 42KT 3679 8882 

HAIL...1.00IN
WIND...60MPH
 
$$

ML
1 follow-up statement
643 
WWUS53 KPAH 101942
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT TUE MAY 10 2016

KYC039-105-101951-
/O.CAN.KPAH.SV.W.0065.000000T0000Z-160510T2000Z/
CARLISLE KY-HICKMAN KY-
242 PM CDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARLISLE AND
NORTHEASTERN HICKMAN COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WESTERN KENTUCKY.

LAT...LON 3670 8881 3688 8881 3694 8863 3694 8849
      3683 8849
TIME...MOT...LOC 1941Z 246DEG 42KT 3685 8865 

$$

KYC083-102000-
/O.CON.KPAH.SV.W.0065.000000T0000Z-160510T2000Z/
GRAVES KY-
242 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN GRAVES COUNTY...

AT 241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MAYFIELD...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYMSONIA...LOWES AND FANCY FARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3670 8881 3688 8881 3694 8863 3694 8849
      3683 8849
TIME...MOT...LOC 1941Z 246DEG 42KT 3685 8865 

HAIL...1.00IN
WIND...60MPH
 
$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:49 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 10, 12:49 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT TUE MAY 10 2016

.UPDATE...
Issued at 1248 PM CDT Tue May 10 2016

Latest radar trends indicate that storms are increasing in
intensity as they enter Daviess and McLean counties. Would expect
the intensification to continue as this activity pushes east of
the area. We will have to watch the Pennyrile region of Kentucky
to the south of the current area for new development, but there
just hasn't been alot of heating there or anywhere for that
matter.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 412 am CDT Tue May 10 2016

Quite convoluted series of MCS (Mesoscale Convective Systems)
moving through the WFO PAH forecast area during the next 72 hours.

Although a decent low level jet exists across the eastern Purchase
area of West Kentucky at this time, the boundary layer has been
stabilized from previous convection, disconnecting any downward
flux of strong winds, but support effective rainfall rates with
the elevated convection. At this time, will hold off any
consideration of a flash flood watch, but it may need to be
considered for parts of Southeast Missouri...extreme Southern
Illinois and the northern Pennyrile later today, should the next
MCS travel eastward slower than expected.

The MCS evolving over Southwest Missouri is forecast by the NAM-
WRF ARW, as well as the GFS and ECMWF guidance to grow-up scale
and move eastward later toward sunrise, filling the extreme
western areas of Southeast Missouri and extending east into
Southern Illinois between 7 am and 1 pm today. The HRRR model
families are seeming to initialize this system too far north,
keying in on the forcing and warm air advection over eastern
Illinois, south through the Kentucky Pennyrile. It appears that
another warm frontal zone is trying to set up behind the
convective activity currently sprawled the WFO PAH forecast area.
This gives a little more confidence and credence to renewed
convection this morning over Southeast Missouri. This also may
delay and renewed severe potential until this afternoon over parts
of Southwest Indiana, the northern Pennyrile, and extreme
Southeast Illinois, and the adjacent counties of the Purchase Area
of West Kentucky. By later tonight, the more persistent convection
should remain in the eastern Pennyrile and Southwest Indiana
counties.

It looks like severe potential will diminish on Wednesday and the
next shortwave of energy move from Upper Midwest into the Central
Plains and approaches ridging aloft. This will also reduce the
coverage of showers and thunderstorms during the day. The ridging
aloft will be dampened Late Wednesday night as an approaching cold
front and renewed warm front generation place the WFO PAH forecast
area in a very unstable warm sector. It is likely that this will
afford increased severe potential for the day 2 severe outlook
area. Thursday afternoon will likely see another round of severe
storms as the cold front finally, but slowly works through the
area with channel vorticity along and ahead of the main trough
axis. This axis should sweep through the area Thursday night
drying out the WFO PAH forecast area for the beginning of the
extended forecast period.

With the clouds, rain, and nearby mesoscale and convective
boundaries, went with a cooler and smaller diurnal range of
temperatures.

.LONG TERM...(Friday through Monday)
Issued at 412 am CDT Tue May 10 2016

The period will begin drier and cooler as a bubble high pressure
system moves southeast across the area on Friday. However,
another cold front will sweep quickly across the region Friday
night. This front is expected to be weakening as it approaches,
and right now the main chcs for precip will be north of the Ohio
River. Not expecting any big impacts with this front though.

High pressure will then settle back in for the first part of the
weekend . Despite a return to sunshine Saturday, most locations will
should stay in the mid and upper 60s most of the afternoon.  For the
latter half of the weekend, a warm frontal zone is progged to set up
south of the PAH forecast area, between high surface pressure to the
north and low surface pressure developing in the southern Plains.
Though the smaller details of the deterministic models are more
murky at this time frame, it appears that shower and tstm chances
will be ramping up once again, esp as we head into the Sunday
night/Monday time frame. Will leave thunder mention out until the
warm front gets closer to the region on Monday.

&&

.AVIATION...
Issued at 1248 PM CDT Tue May 10 2016

A cluster of storms will hit KOWB in the next hour, and once it
pushes east, all TAF sites should be dry for the remainder of the
forecast. MVFR ceilings will impact KCGI and KPAH for a few hours
this afternoon before lifting to VFR. It appears that MVFR
ceilings will be tied to convection at KOWB only. Clearing is
eventually expected along with light or calm winds tonight. There
is a strong signal for LIFR or lower ceiling development possibly
before 06Z depending on timing of the clearing. The low ceilings
and/or dense fog development seems like a good bet. The low
ceilings/fog should lift/dissipate by late morning.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...Smith
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, May 10, 6:26 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
626 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS IS ALREADY ACROSS SOUTHEAST MISSOURI THIS
MORNING AND WILL SLOWLY MOVE ACROSS SOUTHERN ILLINOIS AND INTO
SOUTHWEST INDIANA AND THE WEST KENTUCKY PENNYRILE REGION THROUGH
THIS EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE DOMINANT
HAZARD...BUT THERE WILL EXIST ENOUGH ELEVATED SHEAR AND LOW LEVEL
INSTABILITY TO PRODUCE AT LEAST SOME STRONGER STORMS CAPABLE OF
DAMAGING HAIL AND WIND. ANY SEVERE WEATHER THREAT SHOULD DIMINISH
LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN SUNDAY EVENING THROUGH MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

THUNDERSTORMS NEXT WEEK ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY...AND
POSSIBLY LATE WEDNESDAY NIGHT AND THURSDAY AFTERNOON. ANY REPORTS
OF DAMAGING WINDS...HAIL...OR RAINFALL IN EXCESS OF AN INCH WILL
BE APPRECIATED.

SMITH

In the hours before

Local storm report, May 10, 1:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             OWENSBORO               37.76N 87.12W
05/10/2016  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            HAIL REPORTED ON THE EAST SIDE OF TOWN.

&&

DRS
Local storm report, May 10, 1:15 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             OWENSBORO               37.76N 87.12W
05/10/2016  E1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR HWY 431

&&

DP
Local storm report, May 10, 1:20 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             SORGHO                  37.75N 87.25W
05/10/2016  E1.25 INCH       DAVIESS            KY   PUBLIC

&&

DRS
Local storm report, May 10, 1:25 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             PANTHER                 37.64N 87.22W
05/10/2016  E1.75 INCH       DAVIESS            KY   PUBLIC

            ALONG HIGHWAY 81

&&

DRS
Local storm report, May 10, 1:29 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             WHITESVILLE             37.68N 86.87W
05/10/2016  E1.00 INCH       DAVIESS            KY   PUBLIC

&&

DRS
Local storm report, May 10, 1:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             WEST LOUISVILLE         37.70N 87.29W
05/10/2016  E2.00 INCH       DAVIESS            KY   PUBLIC

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM CDTSevere Thunderstorm WarningPAHFulton51 min
May 9, 10:11 PM CDTSpecial Weather StatementPAHBallard49 min
May 9, 10:23 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle37 min
May 9, 10:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman, Livingston, McCracken, Marshall69 min
May 10, 11:45 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Union, Webster3 hr
May 10, 12:06 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean24 min
May 10, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster32 min
May 10, 12:56 PM CDTSevere Thunderstorm WarningPAHDaviess34 min
May 10, 1:10 PM CDTTornado WarningPAHDaviess35 min
May 10, 1:20 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 2:46 PM CDTTornado WarningPAHGraves29 min
May 10, 2:57 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall48 min
May 10, 3:07 PM CDTTornado Warning Tornado observedPAHCalloway, Graves, Marshall23 min
May 10, 3:30 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHLyon, Marshall, Trigg45 min
May 10, 4:05 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 4:05 PM CDTTornado WarningPAHCaldwell, Crittenden, Hopkins, Webster25 min
May 10, 4:11 PM CDTTornado WarningPAHCaldwell, Lyon, Trigg34 min
May 10, 4:37 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg23 min
May 10, 4:42 PM CDTTornado WarningPAHHopkins, McLean33 min
May 10, 4:59 PM CDTTornado WarningPAHChristian, Hopkins, Muhlenberg46 min
May 10, 5:20 PM CDTTornado WarningPAHDaviess, McLean, Muhlenberg29 min
May 10, 5:44 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHMuhlenberg31 min
May 10, 5:57 PM CDTTornado WarningPAHUnion33 min
May 10, 6:00 PM CDTTornado WarningPAHMuhlenberg18 min
May 10, 6:11 PM CDTTornado WarningPAHUnion34 min
May 10, 6:23 PM CDTSevere Thunderstorm WarningPAHChristian37 min
May 10, 6:32 PM CDTTornado WarningPAHCrittenden28 min
May 10, 6:36 PM CDTTornado WarningPAHCaldwell, Christian39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.